Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Charleston, WV

July 13, 2005Randolph County, Upshur County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 13, 2005, 3:13 PM EDT for Randolph County, Upshur County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 3:13 PM EDT (19:13 UTC)
Expired
Jul 13, 2005, 5:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Randolph County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 149 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 131918
FFWRLX
WVC083-097-132115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA
  UPSHUR COUNTY IN WEST VIRGINIA

* UNTIL 515 PM EDT.

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAGES REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. RAINFALL ESTIMATES OF NEAR 2 INCHES HAVE FALLEN IN
  ONE HOUR. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL 
  RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL
  WILL CAUSE FLASH FLOODING TO OCCUR. THE MOST PRONE AREAS FOR
  FLOODING ARE IN EASTERN UPSHUR COUNTY AND WESTERN RANDOLPH COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF
YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
      3901 8010 3897 8026

$$

05
2 follow-up statements
000 
WGUS71 KRLX 132018
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT WED JUL 13 2005

WVC083-097-132115-
UPSHUR WV-RANDOLPH WV-
410 PM EDT WED JUL 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR MAINLY 
WESTERN RANDOLPH AND EASTERN UPSHUR COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS HAVE MAINLY MOVED EAST AND NORTH OF THE WARNED AREA.  
NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO FAR FROM THE HEAVY 
RAINS THAT HAVE FALLEN...BUT THE POTENTIAL FOR ADDITIONAL 
THUNDERSTORMS CONTINUE FOR THE NEXT HOUR OR SO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
      3901 8010 3897 8026

$$

JMV
000 
WGUS71 KRLX 132120
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT WED JUL 13 2005

WVC083-097-132123-
UPSHUR WV-RANDOLPH WV-
513 PM EDT WED JUL 13 2005

...THE FLASH FLOOD WARNING FOR RANDOLPH AND UPSHUR COUNTIES WILL 
EXPIRE AT 515 PM EDT...

THUNDERSTORMS WHICH PRODUCED HEAVY RAINS HAVE MOVED NORTH OF THE 
WARNED AREA...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT 
UNTIL 515 PM HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL 
THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND WE WILL MONITOR FOR 
ANY POTENTIAL PROBLEMS. 

LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
      3901 8010 3897 8026

$$

JMV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 12:50 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 12:50 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED JUL 13 2005

.AVIATION...

THE UPPER LEVEL LOW OVER SRN INDIANA WILL PRODUCE A WIDE ARRAY OF
CONDITIONS ACROSS THE REGION RANGING FROM MVFR TO IFR IN THE WEST
UNDER LIGHT RAIN SHOWERS AND LOW CLOUDS.  FOR EASTERN SITES...THE
EFFECTS OF THE UPPER LOW ARE NOT BEING FELT AND VFR CONDITIONS
DOMINATE WITH THE CHANCE FOR SOME SCATTERED AFTERNOON CONVECTION
DEVELOPING.  HTS WILL BE DEEPEST INTO THE THE MVFR TO IFR CONDITIONS
TODAY AND TONIGHT AS THE LOW CEILINGS AND LIGHT RAIN SHOWERS
CONTINUE TO PROGRESS THROUGH THE REGION.  JUST WEST OF THE AREA
ACROSS KY AND OHIO...THE CEILINGS ARE BETWEEN 1000 AND 1500 FT.  IT
LOOKS LIKE SOME OF THOSE CEILINGS MAY MAKE IT TO HTS.  FOR
BKW/CRW/PKB...THEY WILL BE ON THE EDGE OF THE GRADIENT SO A VARIETY
OF CONDITIONS FROM VFR TO MVFR ARE POSSIBLE.  VISIBILITIES COULD BE
REDUCED IN THE SHOWERS AND IF SOME RAIN IS SEEN...COULD SEE SOME
PATCH FOG DEVELOP TONIGHT IF SOME BREAKS IN THE CLOUDS MATERIALIZE.
FOR CKB/EKN...THE CHANCES OF GETTING INTO THE MOISTURE WITH THE
UPPER LOW ARE MUCH LOWER.  BUT WITH THE VFR CONDITIONS AND SUNSHINE
THIS AFTERNOON...SOME CONVECTION SHOULD DEVELOP...ESPECIALLY FOR EKN
SO SOME MVFR CONDITIONS WITH THE THUNDER ARE POSSIBLE.  SCATTERED
CLOUDS TONIGHT SHOULD LEAD TO SOME MVFR TO IFR FOG OVERNIGHT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1010 AM EDT WED JUL 13 2005)

SHORT TERM (REST OF TODAY)...

THE UPPER LEVEL LOW CONTINUES TO EDGE EASTWARD THIS MORNING WITH THE
MAIN BAND OF SHOWERS PUSHING THROUGH ERN KY AND EXTREME SERN OH INTO
THE COAL FIELDS OF WV.  THE MODELS SHOW THAT THE EASTWARD
PROGRESSION OF THE RAIN SHOULD MAKE IT INTO THE SRN MOUNTAINS OF WV
AND CHARLESTON BEFORE CURVING BACK TO THE WEST...WRAPPING AROUND THE
UPPER LOW.  MEANWHILE TO THE NERN PART OF THE AREA...CLOUDS HAVE
THINNED THIS MORNING AND SHOULD ALLOW FOR MORE HEATING TO OCCUR.
HAVE SLOWED THE PROGRESSION OF THE POPS TO HOLD TO MORE OF A DIURNAL
IMPACT WITH SHOWERS DURING THE AFTERNOON HOURS.  AT THIS
POINT...HAVE NOT ADJUSTED THE TEMPERATURE FORECAST AS IT LOOKS
REASONABLE...BUT IF THE SUN IS OUT LONGER IN THE NERN PART OF THE
AREA...COULD SEE HIGHS CLIMB AND ADDITIONAL 3 DEGREES FROM WHAT IS
FORECAST.

PREVIOUS DISCUSSION...
(ISSUED 629 AM EDT WED JUL 13 2005)

AVIATION (12Z TO 12Z)...

RAIN SHIELD ASSOCIATED WITH WHAT IS LEFT FM DENNIS CONTS TO MOVE
EVER SO SLOWLY E.  USING LINEAR INTERPOLATION...PRECIP COMMENCES AT
HTS BY 12Z AND CONTS FOR MUCH OF THE DAY.  CRW AND PKB SHOULD SEE RA
BY MIDDAY...WHILE CKB...EKN...AND BKW ONLY SEE SCT ACTIVITY.

KEPT SHRA AT VFR WITH S/SW WINDS BTWN 5-10KTS...HOWEVER WOULDNT BE
SURPRISED TO SEE MVFR IN A MORE INTENSE RW.  DID NOT INCLUDE TRW IN
ANY TAF PER LOW PROB.  NRN TAF SITES HAVE GREATEST CHC FOR
TSTMS...BUT WITH ACTIVITY SCT LEFT OUT ATT.

UPR LOW REMAINS STATIONARY TONIGHT NEAR KSDF...SO NOT EXCITED WITH
PRECIP CHCS WITH SPOKES OF UPR LVL ENERGY REMAINING OFF TO THE
EAST.  MUCH LIKE TDY...WRN TERMINALS HAVE BEST SHOT GIVEN CLOSER
PROXIMITY TO H5-H7 LOW.  ANY RA THAT OCCURS TDY WL LEAD TO IFR FG
OVERNIGHT.  IN THE MEANTIME...LEFT THINGS VFR TNGT AT ALL SITES WITH
BKN ALTOCU ANTICIPATED.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EDT WED JUL 13 2005)

LONG TERM (THURSDAY THROUGH TUESDAY)...

REMNANTS OF DENNIS CONTINUE TO SPIN DOWN WEST OF FORECAST AREA
THROUGH THE END OF THE WEEK.  SYSTEM STALLS AFTER APPROACHING AREA
TODAY AND TONIGHT...LEAVING THE AREA IN THE SOUTHWEST FEED OF THETA
E SO AXIS OF BEST MOISTURE AND INSTABILITY REMAIN OVER THE AREA.
PWS CONTINUE HIGH BUT INSTABILITY IS MODERATE AT BEST DURING PEAK
HEATING.  PRECIPITATION AMOUNTS FROM REMNANTS OF DENNIS HAVE BEEN A
BIT UNDERWHELMING PAST 24 HOURS.

ROLLED WITH LIKELY MOST OF THE AREA AND THIS IS CLOSE TO A BLEND OF
THE GUIDANCE THURSDAY...HIGHEST POPS PAINTED OVER CENTRAL PORTIONS
OF THE AREA RIGHT UNDERNEATH THE AFOREMENTIONED AXIS.  AS THE SYSTEM
CONTINUES TO WIND DOWN AND BECOME MORE BAROTROPIC THURSDAY NIGHT
THROUGH FRIDAY...THERE IS LESS AND LESS TO FOCUS ON AND NOT MUCH
ADJUSTMENT NEEDED TO CURRENT PACKAGE.

HIGH TEMPERATURE FORECAST CONTINUES TO BE TRICKY AND WENT WITH
BASICALLY A BLEND OF THE NUMBERS EXCEPT WITH THE LOWER MAV BKW
THURSDAY ON SOUTH TO SOUTHEAST FLOW.  EASED HIGHS OFF A BIT
FRIDAY...DOWN TOWARD THE LOWER MAV NUMBERS...OVER EASTERN PORTIONS
OF THE FORECAST AREA...WEST LOOKED OK...THIS WAS BASICALLY JUST AN
EDIT.  LOWS ARE LESS TRICKY IN THIS PATTERN...JUST ABOVE THE
PREVAILING DEW POINTS...UPPER 60S TO AROUND 70 ACROSS THE LOWLANDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...ESS
Hazardous weather outlook, Jul 13, 4:07 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT WED JUL 13 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
407 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.